Alert archive / Michigan / Beach Hazards Statements in 2013

Beach Hazards Statement 16, NWS Grand Rapids, MI

September 4, 2013Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 4, 2013, 3:26 AM EDT for Mason County, Oceana County, Michigan. It took effect at Sep 4, 2013, 4:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2013, 3:26 AM EDT (07:26 UTC)
In effect from
Sep 4, 2013, 4:00 PM EDT
Expired
Sep 5, 2013, 8:00 AM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WHUS43 KGRR 040726
CFWGRR

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 AM EDT WED SEP 4 2013

MIZ037-043-041530-
/O.NEW.KGRR.BH.S.0016.130904T2000Z-130905T1200Z/
MASON-OCEANA-
INCLUDING THE BEACHES OF...LAKE MICHIGAN RECREATION AREA...
LUDINGTON STATE PARK...STEARNS PARK...CHARLES MEARS STATE PARK...
SILVER LAKE STATE PARK...BENONA TOWNSHIP PARK...
CLAYBANKS TOWNSHIP PARK
326 AM EDT WED SEP 4 2013

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT FROM THIS AFTERNOON THROUGH THURSDAY MORNING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS...EXPECTED.

* STRONG LONGSHORE CURRENTS...EXPECTED.

* RIP CURRENTS...POSSIBLE

* LOCATION...BEACHES FROM WHITEHALL TO MANISTEE. BEACHES WITH
  PARTICULARLY DANGEROUS CONDITIONS TODAY INCLUDE...

  MEARS STATE PARK IN PENTWATER... STERNS PARK IN LUDINGTON.

* OVERVIEW/POTENTIAL IMPACTS...A COLD FRONT WILL DROP SOUTH TODAY.
  WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 15 TO 25 MPH
  RESULTING IN WAVES BUILDING TO 3 TO 5 FEET. THE NORTH SIDE OF
  NORTH PIERS AND BREAKWALLS WILL BE SUSCEPTIBLE TO STRONG
  STRUCTURAL CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE SURE OF YOUR SWIMMING ABILITY. CHILDREN SHOULD NOT ENTER THE
WATER UNSUPERVISED AND WITHOUT A CERTIFIED FLOTATION DEVICE.
CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. PAY ATTENTION
TO FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD
STATIONS. 

HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH
AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER
QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT LAKEWARD ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU OUT LAKEWARD.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT... 

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$


WEATHER.GOV/GRR
2 follow-up statements
551 
WHUS43 KGRR 041527
CFWGRR

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 AM EDT WED SEP 4 2013

MIZ037-043-042330-
/O.CON.KGRR.BH.S.0016.130904T2000Z-130905T1200Z/
MASON-OCEANA-
INCLUDING THE BEACHES OF...LAKE MICHIGAN RECREATION AREA...
LUDINGTON STATE PARK...STEARNS PARK...CHARLES MEARS STATE PARK...
SILVER LAKE STATE PARK...BENONA TOWNSHIP PARK...
CLAYBANKS TOWNSHIP PARK
1127 AM EDT WED SEP 4 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM EDT THIS
AFTERNOON THROUGH THURSDAY MORNING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS...EXPECTED.

* STRONG LONGSHORE CURRENTS...EXPECTED.

* RIP CURRENTS...POSSIBLE.

* LOCATION...BEACHES FROM WHITEHALL TO MANISTEE. BEACHES WITH
  PARTICULARLY DANGEROUS CONDITIONS TODAY INCLUDE...MEARS STATE
  PARK IN PENTWATER... STERNS PARK IN LUDINGTON.

* OVERVIEW/POTENTIAL IMPACTS...A COLD FRONT WILL DROP SOUTH 
  TODAY. WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 15 TO 25 
  MPH RESULTING IN WAVES BUILDING TO 3 TO 5 FEET. THE NORTH SIDE 
  OF NORTH PIERS AND BREAKWALLS WILL BE SUSCEPTIBLE TO STRONG 
  STRUCTURAL CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE SURE OF YOUR SWIMMING ABILITY. CHILDREN SHOULD NOT ENTER THE
WATER UNSUPERVISED AND WITHOUT A CERTIFIED FLOTATION DEVICE.
CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. PAY ATTENTION
TO FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD
STATIONS.

HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH
AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER
QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT LAKEWARD ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU OUT LAKEWARD.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$


WEATHER.GOV/GRR
780 
WHUS43 KGRR 041955
CFWGRR

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT WED SEP 4 2013

MIZ037-043-050400-
/O.CON.KGRR.BH.S.0016.130904T2000Z-130905T1200Z/
MASON-OCEANA-
INCLUDING THE BEACHES OF...LAKE MICHIGAN RECREATION AREA...
LUDINGTON STATE PARK...STEARNS PARK...CHARLES MEARS STATE PARK...
SILVER LAKE STATE PARK...BENONA TOWNSHIP PARK...
CLAYBANKS TOWNSHIP PARK
355 PM EDT WED SEP 4 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM WHITEHALL TO MANISTEE. BEACHES WITH
  PARTICULARLY DANGEROUS CONDITIONS INCLUDE MEARS STATE PARK IN
  PENTWATER AND STERNS PARK IN LUDINGTON.

* OVERVIEW/POTENTIAL IMPACTS...NORTH WINDS OF 15 TO 25 MPH BEHIND
  A COLD FRONT WILL RESULT IN WAVES OF 3 TO 5 FEET. THE NORTH SIDE
  OF NORTH PIERS AND BREAKWALLS WILL BE SUSCEPTIBLE TO STRONG
  STRUCTURAL CURRENTS. WINDS AND WAVES WILL DIMINISH EARLY THURSDAY
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE SURE OF YOUR SWIMMING ABILITY. CHILDREN SHOULD NOT ENTER THE
WATER UNSUPERVISED AND WITHOUT A CERTIFIED FLOTATION DEVICE.
CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. PAY ATTENTION
TO FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD
STATIONS.

HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH
AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER
QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT LAKEWARD ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU OUT LAKEWARD.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$


WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 11:44 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 3, 11:44 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 PM EDT TUE SEP 3 2013

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 315 PM EDT TUE SEP 3 2013

DRY WEATHER WILL PREVAIL THE REST OF THE WORK WEEK WITH GENERALLY
SEASONAL TEMPERATURES. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
BEGIN THIS WEEKEND AND CONTINUE INTO EARLY NEXT WORK WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 315 PM EDT TUE SEP 3 2013

NO SIGNIFICANT CHANGES WERE MADE TO THE FORECAST. A FEW SPRINKLES
ARE POSSIBLE WEDNESDAY AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.
HOWEVER...COVERAGE SHOULD BE SPOTTY AND NO MEASURABLE PRECIPITATION
IS CURRENTLY EXPECTED. THURSDAY SHOULD BE SIGNIFICANTLY COOLER THAN
WEDNESDAY IN THE WAKE OF THE COLD FRONT.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 315 PM EDT TUE SEP 3 2013

MAIN FORECAST ISSUE IN THE EXTENDED IS TIMING SHOWERS AND
THUNDERSTORMS INTO LOWER MICHIGAN OVER THE WEEKEND. CURRENTLY
EXPECTING A SLIGHT CHANCE BEGINNING SATURDAY AND CONTINUING THROUGH
THE WEEKEND.

RUN TO RUN MODEL CONSISTENCY CONTINUES TO BE LACKING WITH BOTH THE
ECMWF AND GFS. THE EURO IS A BIT SLOWER AND WEAKER WITH SWINGING THE
SHORTWAVE AND ASSOCIATED PV MAX DOWN FROM CANADA...THUS THE
CONTINUED POPS.  AGREE WITH PREVIOUS FORECAST THE POTENTIAL FOR
FRIDAY NIGHT IS LOW.

HIGH PRESSURE DRIFTS DOWN FROM ONTARIO OFF TO THE NORTHEAST...
SETTING UP A SOUTHERLY FLOW WARM AIR ADVECTION PATTERN
FOR MONDAY. SLIGHTLY MORE FORECAST CONFIDENCE FOR THIS PRECIPITATION
POTENTIAL AHEAD OF ANOTHER COLD FRONT MID NEXT WEEK.

WARMER THAN NORMAL TEMPS STILL LOOK GOOD OVER THE WEEKEND WITH AN
EVEN STRONGER SURGE OF WARM AIR EARLY NEXT WEEK POSSIBLE...ASSUMING
THE WARM FRONT MAKES IT NORTH OF US. STILL A FAIR AMOUNT OF
UNCERTAINTY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1140 PM EDT TUE SEP 3 2013

HIGH PRESSURE WILL CONTROL THE WEATHER INTO WEDNESDAY PROVIDING
VFR CONDITIONS AND WINDS UNDER 15 KNOTS. LATER IN THE DAY A COLD
FRONT WILL DROP DOWN FROM THE NORTH REACHING KMKG AROUND 21Z.
THERE IS AN INCREASE HUMIDITY FORECASTED BEHIND THIS FRONT IN THE
MVFR LEVEL. FOR NOW WILL ADD SCATTERED CLOUDS UNDER 3000 FT FOR
KGRR AND KMKG AFTER THE FRONT GOES THROUGH.

&&

.MARINE...
ISSUED AT 315 PM EDT TUE SEP 3 2013

NO HEADLINES ARE PLANNED AT THIS TIME. WINDS AND WAVES WILL INCREASE
DURING THE DAY WEDNESDAY WITH THE PASSAGE OF A COLD FRONT...BUT
LATEST LOCAL RUN OF THE GLERL SUGGESTS WAVES SHOULD STAY AT OR BELOW
3 FEET DURING THE DAY. HOWEVER...A BRIEF WINDOW OF SMALL CRAFT
ADVISORY WAVES AT OR ABOVE 4 FEET IS POSSIBLE WEDNESDAY EVENING
MAINLY NORTH OF WHITEHALL. THIS WILL BE SOMETHING TO WATCH FOR
FUTURE FORECASTS.

&&

.HYDROLOGY...
ISSUED AT 315 PM EDT TUE SEP 3 2013

NO PRECIPITATION IS EXPECTED THE REST OF THIS WORK WEEK. THEREFORE
THERE ARE NO CONCERNS IN THE SHORT TERM.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...EBW
AVIATION...MJS
HYDROLOGY...TJT
MARINE...TJT
Hazardous weather outlook, Sep 3, 5:23 AM EDT, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
523 AM EDT TUE SEP 3 2013

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
040930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
523 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:27 AM EDTSmall Craft AdvisoryGRR18 hr

Nearby

Beach Hazards Statements in Michigan, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.